Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS Greenville-Spartanburg, SC

March 29, 1997Anderson County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 4:37 AM EST for Anderson County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 4:37 AM EST (09:37 UTC)
Expired
Mar 29, 1997, 5:00 AM EST
In force
23 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Anderson County, SC

The radar

The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:50 AM ESTThunderstorm Wind 50Near Williamston, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 290936 RRA
SVRGSP
SCC007-291000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
437 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...NORTHERN ANDERSON COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTH-
CENTRAL PICKENS COUNTY...JUST SOUTH OF LIBERTY. THIS STORM PRODUCED
DIME SIZE HAIL IN LIBERTY AT 431 AM.
 
THE STORM WAS MOVING EAST AT 40 MPH...AND WILL MOVE ACROSS NORTHERN
ANDERSON COUNTY TO JUST NORTH OF PIEDMONT BEFORE ENTERING GREENVILLE
COUNTY. HAIL AS LARGE AS QUARTERS IS LIKELY WITH THIS STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:21 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 1:21 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 AM EST SAT MAR 29 1997

.BUSY...BUSY SO WILL BE BRIEF...

SHORT WAVE COMING ACROSS SHOULD ENTER WEST SECTION OF CWA 11-12Z
AND EXIT EAST PORTIONS ABT 14Z.  TIL THEN LATEST GRIDS SHOW MDT
MICROBURST POTENTIAL OVR WESTERN NC..UPSTATE AND NE GA.

WINDS TODAY AFTR S/W PASSAGE WILL INCREASE AND GRADUALLY TURN TO WEST.
THIS COULD MAKE LOW LVL MOISTURE SLOW TO LEAVE.  GOOD NW DOWNSLOPE
SHOULD KICK IN BY LATE AFTN AND ERLY EVENING.

NEXT S/W WILL APPROACH SUNDAY INCREASING MOISTURE BACK OVER CWA.
TEMPERATURES AFTR THIS ONE LOOK TO BE MUCH COLDER THEN WE HAVE SEEN FOR
AWHILE.

GSP 77/46/71 3/0/0
CLT 77/49/73 3/0/0
AVL 69/42/67 2/0/0

RBN

In the hours before

Special weather statement, Mar 29, 12:22 AM EST, 4 hours 15 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1222 AM EST SAT MAR 29 1997

...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE
WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING...

AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL
GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE
SOUTHERN MOUNTAINS OF NORTH CAROLINA.  STRONG GUSTY WINDS AND HAIL
COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING
HOURS.  THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN
KNOXVILLE AND CHATTANOOGA.  THE STORMS IN NORTHERN GEORGIA WERE
AROUND AND WEST OF UNION COUNTY.  THE STORMS WERE MOVING EAST
NORTHEAST AT ABOUT 45 MPH.

PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA
SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS
MOVE IN.

NEAL
Special weather statement, Mar 29, 12:23 AM EST, 4 hours 14 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1222 AM EST SAT MAR 29 1997

...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE
WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING...

AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL
GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE
SOUTHERN MOUNTAINS OF NORTH CAROLINA.  STRONG GUSTY WINDS AND HAIL
COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING
HOURS.  THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN
KNOXVILLE AND CHATTANOOGA.  THE STORMS IN NORTHERN GEORGIA WERE
AROUND AND WEST OF UNION COUNTY.  THE STORMS WERE MOVING EAST
NORTHEAST AT ABOUT 45 MPH.

PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA
SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS
MOVE IN.

NEAL
Local storm report, Mar 29, 1:36 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
138 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

120 AM     TAPOCO                    NC   1.75 INCH HAIL
03/29/97   GRAHAM                         REPORTED BY COUNTY COMMS.

JZ
Local storm report, Mar 29, 1:38 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
138 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

120 AM     TAPOCO                    NC   1.75 INCH HAIL
03/29/97   GRAHAM                         REPORTED BY COUNTY COMMS.

JZ
Local storm report, Mar 29, 4:33 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

431 AM     LIBERTY                   SC   .75 INCH HAIL
03/29/97   PICKENS                        AMATEUR RADIO REPORT.

JZ
Local storm report, Mar 29, 4:34 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

431 AM     LIBERTY                   SC   .75 INCH HAIL
03/29/97   PICKENS                        AMATEUR RADIO REPORT.

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:22 AM ESTSevere Thunderstorm WarningGSPGreenville, Pickens38 min
Mar 29, 4:51 AM ESTSevere Thunderstorm WarningGSPLaurens, Spartanburg39 min
Mar 29, 5:23 AM ESTSevere Thunderstorm WarningGSPUnion, York37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.